On the generality of stability–complexity relationships in Lotka–Volterra ecosystems

Townsend, S.E., Haydon, D.T. and Matthews, L. (2010) On the generality of stability–complexity relationships in Lotka–Volterra ecosystems. Journal of Theoretical Biology, 267(2), pp. 243-251. (doi: 10.1016/j.jtbi.2010.08.018)

Full text not currently available from Enlighten.

Publisher's URL: http://dx.doi.org/10.1016/j.jtbi.2010.08.018


Understanding how complexity persists in nature is a long-standing goal of ecologists. In theoretical ecology, local stability is a widely used measure of ecosystem persistence and has made a major contribution to the ecosystem stability-complexity debate over the last few decades. However, permanence is coming to be regarded as a more satisfactory definition of ecosystem persistence and has relatively recently become available as a tool for assessing the global stability of Lotka-Volterra communities. Here we document positive relationships between permanence and Lotka-Volterra food web complexity and report a positive correlation between the probability of local stability and permanence. We investigate further the frequency of discrepancy (attributed to fragile systems that are locally stable but not permanent or locally unstable systems that are permanent and have cyclic or chaotic dynamics), associate non-permanence with the local stability or instability of equilibria on the boundary of the state-space, and investigate how these vary with aspects of ecosystem complexity. We find that locally stable interior equilibria tend to have all locally unstable boundary equilibria. Since a locally stable boundary is inconsistent with permanent dynamics, this can explain the observed positive correlation between local interior stability and permanence. Our key finding is that, at least in Lotka-Volterra model ecosystems, local stability may be a better measure of persistence than previously thought

Item Type:Articles
Glasgow Author(s) Enlighten ID:Haydon, Professor Daniel and Matthews, Professor Louise and Townsend, Dr Sunny
Authors: Townsend, S.E., Haydon, D.T., and Matthews, L.
College/School:College of Medical Veterinary and Life Sciences > School of Biodiversity, One Health & Veterinary Medicine
Journal Name:Journal of Theoretical Biology

University Staff: Request a correction | Enlighten Editors: Update this record